Your eyes may be more than the windows to your soul — they may be windows into your multiple myeloma and how it’s affecting your body. Myeloma symptoms can directly and indirectly affect your eyes or your vision in many different ways.
Whether or not you’re currently experiencing eye or vision symptoms, here’s what you need to know about myeloma and possible complications related to your vision.
Though it’s relatively uncommon, myeloma can affect your eyes and vision. Vision changes can result from myeloma treatments, infections, or myeloma's direct involvement with the eyes.
You may experience a wide variety of eye symptoms due to complications of myeloma. These can include:
Vision changes may even be an early symptom of myeloma for some people. One member wrote, “Three-plus years ago, I noticed shadows at the outer corners of my eyes. It was as if someone had partially closed some curtains. I saw my ophthalmologist, a retina specialist, and two other specialists. Finally, I learned I have myeloma. While trying to understand this disease, I learned shadow vision can be a symptom of multiple myeloma.”
Talk to your oncologist right away if you notice new or worsening eye symptoms or vision changes. They can likely recommend treatment or therapy to help. “I’ve been having a lot of vision problems,” wrote one MyMyelomaTeam member. “I now have an occupational therapist coming once a week helping me with trying to improve my vision.”
Many aspects of having myeloma can affect the eyes or vision. Your myeloma specialist and ophthalmologist should be able to identify what’s causing your eye problems and recommend safe and effective treatment.
All medications can cause side effects, and some of the treatment options for myeloma can cause problems with the eyes. Various medications can cause a range of issues, and being on a combination of treatments may mean you experience different side effects from different drugs.
Treatments that can cause eye and vision issues include:
There’s some uncertainty about whether belantamab mafodotin-blmf causes eye problems, but doctors recommend regular eye appointments for people who are taking it, just in case. This is a relatively new drug that received approval from the U.S. Food and Drug Administration (FDA) for the treatment of myeloma in 2020. Even though its long-term effects are still being studied, it could lead to vision problems in as little as three months of use, so regular monitoring is needed, along with screening for other myeloma-related eye issues.
Even if a myeloma medication is causing eye problems, it’s important to talk to your oncology team before making any changes to your treatment plan.
Both myeloma and many of its treatments can make you more prone to eye infections. Cancer and some anticancer drugs effectively lower the number of white blood cells in your body. Because your immune system uses white blood cells to fight off infections, it becomes less efficient. You may be more likely to get all types of infections, including infections in your eyes. In fact, you may receive a dose of an antiviral medication when you begin your treatment for myeloma to protect you from any viral infections.
Myeloma can directly affect your eyes in a few ways. Myeloma cells can build up to form a tumor called a plasmacytoma. Plasmacytomas can form anywhere, including in your eyes or optic nerve. Depending on where in your eye a plasmacytoma forms, it may cause vision problems or pain around or behind your eyes.
Myeloma can also cause hyperviscosity, which is when your blood becomes thicker than usual. In some people with myeloma, abnormal plasma cells produce large quantities of immune proteins called antibodies or immunoglobulins. If levels of this protein build up high enough, it can block blood flow to various parts of your body, including your eyes. You may suddenly lose vision entirely or experience changes in vision. The visual loss caused by hyperviscosity in myeloma is usually temporary. It resolves after being treated with plasmapheresis, a procedure in which the excess antibodies are removed from the blood to make it less thick. Similarly, the abnormal proteins may also deposit directly in your eye.
Myeloma can also raise the risk of dangerous blood clots. If one of these clots happens to affect the blood vessels leading to your eyes, it can cause similar problems.
Though there are several ways myeloma could affect your eyes, vision problems are still relatively rare. If you experience any changes to your vision, contact your team for medical advice right away.
Various issues can affect your vision, particularly as you age. These can cause the same symptoms that you might experience if myeloma were affecting your eyes. Any time you experience ocular problems, you must get your eyes checked to determine what’s causing the issues you’re experiencing.
Common vision issues in aging people include:
Myeloma or its medications can raise the risk for some of these eye conditions, including glaucoma and cataracts. The best way to stay on top of your vision care is to have regular eye appointments with a qualified ophthalmologist or ophthalmology team.
There’s some research showing that cancer cells may be able to hide in the eyes during remission. These cells might not be detected by traditional testing, so the eyes could contain a hidden group of these cells that later spread throughout the body again. For this reason and because of the complications described above, it’s important to get regular eye exams and talk to your ophthalmologist about myeloma.
MyMyelomaTeam is the social network for people with multiple myeloma and their loved ones. On MyMyelomaTeam, more than 20,000 members come together to ask questions, give advice, and share their stories with others who understand life with multiple myeloma.
Have you had eye or vision problems since being diagnosed with multiple myeloma? Share your experience in the comments below, or start a conversation by posting on your Activities page.